Erowid References Database
Wood DM, Greene SL, Dargan PI.
“Clinical pattern of toxicity associated with the novel synthetic cathinone mephedrone”.
Emerg Med J. 2010 Jun 28.
Background There is evidence of increasing use of the synthetic cathinone mephedrone 4-methylmethcathinone, particularly amongst clubbers. However, there have only two single case reports of mephedrone toxicity. The aim of this study is to report the pattern of clinical toxicity seen with mephedrone use. Case Series We describe 15 patients who presented to our Emergency Department following self-reported mephedrone use. Significant clinical features seen included agitation in 53.3, tachycardia in 40, systolic hypertension in 20 and seizures in 20. Twenty per cent required treatment with benzodiazepines, predominantly for management of agitation. All patients were discharged with no sequelae. Previous user reports have suggested that mephedrone use is associated with cool/blue peripheries this was not seen in any of the patients in our series. Conclusion The pattern of toxicity seen with mephedrone in this series is similar to that seen with 1-benzylpiperazine which has recently been classified under UK and EU misuse of drugs legislation. On the basis of this, together with a recent confirmed mephedrone related death in Sweden, we feel that appropriate assessments should be undertaken to determine the legal status of mephedrone.
[ Cite HTML